Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 74, NWS Binghamton, NY

June 28, 20069 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 28, 2006, 8:50 AM EDT for 9 counties in New York; 7 counties in Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2006, 8:50 AM EDT (12:50 UTC)
Expired
Jun 28, 2006, 3:00 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY, Tioga County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 34 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:50 AM EDT, 2 hours earlier.

Area forecast discussion, Jun 28, 6:50 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM EDT WED JUN 28 2006

.SHORT TERM (TODAY - THURSDAY)...
UPDATE...HAVE DROPPED FFA FOR FINGER LAKES REGION AS HEAVIEST
RAINFALL FINALLY BEGINNING TO PULL EAST.  REMAINDER OF CWA LOOKS ON
TRACK FOR A NOON EXPIRATION TIME.  -PB

PREV DISCUSSION...
MODERATE-HEAVY RAIN CONTINUES ACROSS MOST OF THE FA TONIGHT.
ABUNDANT MOISTURE REMAINS ACROSS THE AREA AS TROPICAL MOISTURE PLUME
CONTINUES TO STREAM NORTH AHEAD OF LOW.  THIS SYSTEM IS NOW LOCATED
OVER THE DELMARVA PENINSULA AND ENHANCING RAIN OVER SE PA.
UNFORTUNATELY...MOST OF THIS WILL WORK ITS WAY INTO CENTRAL AND
EASTERN FA THIS MORNING.  SATELLITE PCPN ESTIMATES PER NESDIS
ESTIMATING MAX RAINFALL RATES IN THIS TROPICAL BAND OF 1.2-1.5
INCHES PER HALF HOUR.  ANOTHER 1-3 INCHES MAY OCCUR AS THIS LOW
LIFTS NORTH INTO NEPA/CNY THRU 15Z.  OF COURSE...ANY CONVECTION WILL
PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS.  ONE BAND STRETCHES FROM
WAYNE INTO OTSEGO CNTY...WITH POSSIBLE 1-2 INCH PER HOUR AMOUNTS OUT
OF THIS.  BIGGEST AREA OF FOCUS FOR HVY RAINFALL WILL BE CATSKILLS
AND POCONOS ONCE AGAIN.

STILL AN INCREDIBLE AMOUNT OF RAIN TO COME.  WIDESPREAD FLDG HAS
BEEN REPORTED ACROSS MOST CTYS WITH EVENT RAPIDLY EVOLVING INTO
SIGNIFICANT RIVER FLOODING.  MODERATE-MAJOR FLOODING FCST FOR MANY
POINTS ACROSS THE FA...WITH FLOOD OF RECORD FCST FOR A FEW POINTS.
IN FACT...RECORD FLOODING HAS ALREADY BEEN REACHED AT CONKLIN
TONIGHT.  WITH ANOTHER 1-3 INCHES FCST...ALL PCPN WILL RUN OFF INTO
THE RIVER SYSTEM AND AGGRAVATE ONGOING FLOODING.

LOW WILL SLOWLY PULL NORTH AND EAST...WITH PCPN FINALLY COMING TO AN
END LATE THIS AFTERNOON INTO THIS EVENING.  UPPER TROF HANGS BACK
WEST THROUGH THE SHORT TERM.  SCTD STORMS POSSIBLE EACH AFTERNOON AS
AIRMASS DESTABILIZES.  WITH FAIRLY STRONG MID-LEVEL FLOW...DRYING AT
MID AND UPPER LEVELS AND WET-BULB ZEROES DROPPING BLO 9KFT...ISOLD
STRONG TO SVR STORMS POSSIBLE NEXT COUPLE OF DAYS.  -PB

&&

.AVIATION (28/06Z TO 29/06Z)...
OCNL MOD-HVY RAIN EXPECTED AT ERN AND SRN TAF SITES THRU APPROX
14Z.  MAINLY MVFR CIGS EXPECTED THRU THE PERIOD...OCCASIONALLY
DROPPING TO IFR IN SHOWERS.  CONDS BEGIN TO IMPROVE AT KUCA/KBGM/
KAVP TO VFR AFTER 14Z.  ELSEWHERE...PREVAILING VFR WITH OCNL MVFR
CIGS EXPECTED.

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-018-036-037-044>046- 055>057-062
UNTIL NOON EDT.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT.

&&
Hazardous weather outlook, Jun 28, 4:54 AM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EDT WED JUN 28 2006

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-290900-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

VERY HEAVY RAINFALL WILL CONTINUE ACROSS THE AREA INTO THIS
AFTERNOON. THE FLASH FLOOD THREAT WILL CONTINUE THROUGH NOON
TODAY...BEFORE DIMINISHING THIS AFTERNOON. WIDESPREAD RIVER
FLOODING WILL CONTINUE...WITH MODERATE TO MAJOR FLOODING FORECAST
FOR MANY RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OF ONE INCH OR GREATER TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.

NYZ015>017-022-023-290900-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
454 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL EARLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PB

In the hours before

Local storm report, Jun 28, 3:29 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            BINGHAMTON              42.10N 75.91W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            2500 PEOPLE EVACUATED FROM THE CITY OF BINGHAMTON.

0325 AM     FLOOD            CONKLIN                 42.03N 75.80W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            SEVERAL HUNDRED PEOPLE BEING RESCUED ALONG THE
            SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 3:41 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            ATHENS                  42.27N 73.81W
06/28/2006                   GREENE             NY   EMERGENCY MNGR

            3000 PEOPLE EVACUATED FROM ATHENS ALONG THE SUSQUEHANNA
            RIVER.

0325 AM     FLOOD            SAYRE                   41.99N 76.52W
06/28/2006                   BRADFORD           PA   EMERGENCY MNGR

            300 EVACUATED FROM SAYRE ALONG THE SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 6:01 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      OWEGO                   42.10N 76.26W
06/28/2006                   TIOGA              NY   EMERGENCY MNGR

            NUMEROUS ROADS REMAIN CLOSED COUNTYWIDE DUE TO FLOODING

0425 AM     FLASH FLOOD      ITHACA                  42.44N 76.50W
06/28/2006                   TOMPKINS           NY   EMERGENCY MNGR

            SEVERAL ROADS STILL CLOSED IN COUNTY DUE TO FLOODING

0425 AM     FLASH FLOOD      HAMILTON                42.82N 75.55W
06/28/2006                   MADISON            NY   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED ACROSS SOUTHERN HALF OF COUNTY DUE
            TO FLOODING

0510 AM     FLASH FLOOD      UTICA                   43.10N 75.23W
06/28/2006                   ONEIDA             NY   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED THROUGHOUT COUNTY DUE TO FLOODING

0510 AM     FLASH FLOOD      MONTICELLO              41.65N 74.69W
06/28/2006                   SULLIVAN           NY   LAW ENFORCEMENT

            COUNTYWIDE FLOODING

0530 AM     FLASH FLOOD      WALTON                  42.17N 75.13W
06/28/2006                   DELAWARE           NY   CO-OP OBSERVER

            WIDESPREAD FLOODING. SEVERAL BUSINESSES DAMAGED IN TOWN.

0540 AM     FLASH FLOOD      HAWLEY                  41.48N 75.18W
06/28/2006                   WAYNE              PA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLOODING

&&

PB
Local storm report, Jun 28, 7:45 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      WINDSOR                 42.08N 75.64W
06/28/2006                   BROOME             NY   TRAINED SPOTTER

            ROAD COMPLETELY WASHED OUT IN TOWN. SEVERAL MINOR
            WASHOUTS ON OTHER ROADS.

&&

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:10 PM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga and 1 more6 hr
Jun 27, 11:24 PM EDTFlash Flood WarningBGMMadison, Oneida6 hr
Jun 28, 3:17 AM EDTFlash Flood WarningBGMSullivan6 hr
Jun 28, 3:50 AM EDTFlash Flood WarningBGMBroome6 hr
Jun 28, 4:52 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga6 hr
Jun 28, 5:08 AM EDTFlash Flood WarningBGMMadison, Oneida4 hr
Jun 28, 6:29 PM EDTSevere Thunderstorm WarningBGMSeneca31 min
Jun 28, 6:55 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates50 min
Jun 28, 7:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 10:51 PM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 4:46 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 6:17 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Flash Flood Warnings in New York, 2006Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.